Kansas, 2011

Hail and Damaging Winds in Kansas, May 23, 2011

May 23, 2011 · NWS ICT · 10 events in 5 counties and zones

During the early morning hours on the 20th, an approaching upper level disturbance interacted with a moist and unstable air mass resulting in a cluster of strong to severe thunderstorms over southeast Kansas. Hail to one-inch in diameter was reported, along with winds to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the early morning hours on the 20th, an approaching upper level disturbance interacted with a moist and unstable air mass resulting in a cluster of strong to severe thunderstorms over southeast Kansas. Hail to one-inch in diameter was reported, along with winds to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:54 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 23, 2:54 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CDT MON MAY 23 2011

.DISCUSSION...

FORECAST CONCERNS WILL BE MORNING STORM CHANCES...THEN CONTINUED
CHANCES OF STORMS AND POSSIBLE SEVERE STORMS THIS AFTERNOON AND
AGAIN ON TUE AFTERNOON.

TODAY:
MID LEVEL ACCAS CLOUD DECK CONTINUES TO INCREASE ACROSS MOST OF
SOUTHERN INTO CENTRAL KS AT THIS TIME AS MOISTURE TRANSPORT AND LOW
LEVEL JET QUICKLY PUSHES HIGHER LOW LEVEL MOISTURE INTO SRN KS EARLY
THIS MORNING. ISENTROPIC LIFT IS EXPECTED TO INCREASE ACROSS SRN AND
SOUTHEASTERN KS LATER THIS MORNING...AS AN UNSTABLE AIRMASS
INCREASES AS WELL...FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. BEST
CHANCE OF STORMS APPEARS TO BE OVER THE FLINT HILLS AND SOUTHERN
KS....WITH THIS CONVECTION INCREASING IN COVERAGE AS THE MORNING
HOURS CONTINUE...AND CONGEALS INTO A COMPLEX OF STORMS OVER
SOUTHEAST KS.

NOT SURE HOW THE AFTERNOON STORM CHANCES WILL PLAY OUT...AS MORNING
CONVECTION CHANCES WILL WORK OVER THE ATMOSPHERE POSSIBLY KEEPING
MOST ERN KS...IN AN AREA SUBSIDENCE...BUT ALSO PRODUCING CONVECTIVE
OUTFLOW BOUNDARIES. WHERE THESE BOUNDARIES SET UP WILL BE KEY TO
SEVERE POTENTIAL THIS AFTERNOON/EVENING. CURRENT THINKING SUGGESTS
THAT MOST OF SOUTH CENTRAL KS WILL RECOVER IN TIME FOR ANOTHER
CHANCE OF SEVERE WEATHER ALONG THE KS/OK BORDER AS BULK SHEAR
INCREASES AHEAD OF THE NEXT SHORTWAVE. BULK SHEAR/DIRECTIONAL SHEAR
AND AN UNSTABLE AIRMASS IN PLACE ALONG THE KS/OK BORDER WILL SET THE
STAGE FOR ANOTHER CHANCE OF SUPERCELL THUNDERSTORMS WITH LARGE HAIL.
CANNOT RULE OUT A TORNADO OR TWO AS WELL. BUT TORNADO THREAT WILL BE
HIGHLY CONDITIONAL ON PLACEMENT OF CONVECTIVE OUTFLOW
BOUNDARIES...FROM THE MORNING CONVECTION...AND BACKING SFC WINDS IN
AN NEAR THE BOUNDARIES.

TONIGHT:
WILL HAVE TO KEEP AN EYE ON THE MID LEVEL BAROCLINC ZONE ACROSS SRN
KS AS WELL TONIGHT. AS ANOTHER ROUND OF ELEVATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP ACROSS SRN KS TONIGHT. NOT AS CONFIDENT
ABOUT THIS ROUND OF CONVECTION...AS EARLY EVENING CONVECTION MAY
WORK THIS AREA OVER PRETTY GOOD.

TUES:
SOME MODEL DIFFERENCES IN THE WIND FIELDS FOR TUESDAY BETWEEN THE
GFS AND NAM/WRF...BUT BOTH MODELS SHOW A STRONG MID LEVEL SHORTWAVE
PUSHING INTO THE PLAINS FOR TUE AFTN. SFC DIFFERENCES WILL MAINLY
AFFECT THE PLACEMENT OF THE BEST SEVERE WEATHER CHANCE ON THIS
DAY...AS UNSTABLE AIRMASS WILL BE IN PLACE...AS 0-8KM SHEAR
INCREASES TO 60-80KTS BY TUE AFTERNOON. FOCUS OF CONVECTIVE
DEVELOPMENT WILL BE ALONG A DRYLINE EXPECTED TO SHARPEN ACROSS WRN
SECTIONS OF THE COUNTY WARNING AREA...AS THE MAIN SFC LOW DEEPENS
OVER SW KS AND LIFTS TO THE NORTHEAST. ALL SIGNS ARE BEGINNING TO
COME TOGETHER FOR AN OUTBREAK OF SEVERE WEATHER FOR THE AREA FOR TUE
EVENING. FORECAST SOUNDINGS SUGGEST AREA WILL BE CAPPED FOR A GOOD
PORTION OF THE DAYTIME HOURS...BUT THE SIGNIFICANT SHORTWAVE WILL
WEAKEN THIS CAP ENOUGH FOR WIDESPREAD SUPERCELL DEVELOPMENT TUE
EVENING.  WILL HAVE TO KEEP AN EYE ON THIS...AS 0-8KM SHEAR AND
DIRECTIONAL SHEAR SUGGESTS A CHANCE FOR LONG TRACK SUPERCELLS AND
POSSIBLE TORNADOES. STAY TUNED.

WED:
THIS SHORTWAVE WILL DEEPEN THE UPPER LOW OVER NORTHEAST PORTIONS OF
KS FOR LATE TUE INTO WED.  THIS LOW WILL SLOWLY SPIN ACROSS THE ERN
HALF OF KS ON WED...WITH THE BACKSIDE OF THIS SYSTEM ROTATING ACROSS
THE FORECAST AREA FOR WED.  COLD CORE NATURE TO THIS SYSTEM AND
PLENTY OF REMNANT LOW LEVEL MOISTURE WILL BE AROUND FOR A CHANCE OF
DIURNALLY DRIVEN SHOWERS AND POSSIBLE STORMS FOR WED AFTERNOON AS
LAPSE RATES STEEPEN UNDER THE UPPER LOW.

THU-FRI:
SUBSIDENCE AND RIDGING LOOKS TO MOVE ACROSS THE AREA FOR THE END OF
THE WEEK...WITH A COUPLE OF NICE DAYS ON TAP FOR THU/FRI...WITH
LIGHT WINDS AND SEASONAL TEMPS. GFS AND ECMWF SHOW A WEAK IMPULSE
MOVING ACROSS THE NRN PLAINS...BUT ANY PRECIP WITH THIS SYSTEM WILL
STAY TO THE NORTH OF THE REGION.

REST OF THE HOLIDAY WEEKEND:
SOME UNCERTAINTY ON HOW THE REST OF THE WEEKEND WILL PLAY OUT... AS
MEDIUM RANGE MODELS NOW SHOWING A WARMER PATTERN FOR THE WEEKEND
THAN PREVIOUSLY THOUGHT.  PREVIOUS RUNS SHOWED MOST OF THE AREA
UNDER THE INFLUENCE OF NW FLOW...BUT CURRENT GFS AND ECMWF NOW
SHOWING MORE ZONAL TO SW FLOW...WHICH WOULD SUGGEST WARMER THAN
NORMAL TEMPS FOR THE WEEKEND...WITH WARM AIR ALOFT KEEPING ANY
PRECIP CHANCES NEAR NIL.

KETCHAM

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN CONTINUES TO BE THE CHANCES FOR
CONVECTION OVERNIGHT AND EARLY MONDAY MORNING.

CURRENT GUIDANCE CONTINUES TO SUPPORT THE DEVELOPMENT OF
CONVECTION OVERNIGHT NEAR THE OKLAHOMA/KANSAS BORDER...NEAR AND
WEST OF I-35. THE 04Z PROFILER AT LAMONT IS ALREADY SHOWING 850MB
FLOW BACKING AROUND TO THE SOUTH. THE LOW LEVEL JET IS EXPECTED TO
INTENSIFY AND THE CONVERGENCE WITH THIS MOISTURE AND NEAR THE
MEANDERING STATIONARY FRONT WILL BE A FOCUS FOR DEVELOPMENT.
EXPECT THESE THUNDERSTORMS TO MOVE EAST-NORTHEAST TO SOUTHEASTERN
KANSAS. HAVE INCLUDED TSRA AFTER 12Z AT KICT...BUT AT THAT
LOCATION ONLY. HAVE INCLUDED VCTS AND CB INTO TAFS FOR OTHER
LOCATIONS EXCEPT KRSL AND KSLN. MVFR CEILINGS AND VISIBILITIES ARE
POSSIBLE WITH THE THUNDERSTORMS...AND HAVE TRENDED AS SUCH IN THE
TERMINALS THAT HAVE VCTS AND CB INCLUDED.

ANOTHER ROUND OF CONVECTION IS POSSIBLE MONDAY AFTERNOON AND
EVENING. HOWEVER...CONFIDENCE IS NOT HIGH ON LOCATION AND
DEVELOPMENT POTENTIAL...DUE TO THUNDERSTORMS IN THE MORNING
HOURS...AND HAVE LEFT IT OUT OF THE TAFS AT THIS TIME.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  64  82  61 /  70  60  40  50
HUTCHINSON      80  63  81  59 /  50  60  40  60
NEWTON          79  64  81  60 /  60  60  40  60
ELDORADO        78  65  82  61 /  70  60  40  60
WINFIELD-KWLD   85  66  82  62 /  80  70  40  40
RUSSELL         78  60  77  57 /  20  50  40  70
GREAT BEND      79  61  78  57 /  30  50  50  60
SALINA          79  62  80  59 /  30  50  40  70
MCPHERSON       79  63  80  59 /  50  50  40  70
COFFEYVILLE     78  68  82  65 /  90  70  40  60
CHANUTE         76  66  82  64 /  70  70  40  60
IOLA            77  65  82  63 /  70  60  40  70
PARSONS-KPPF    77  67  82  65 /  80  70  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 8:41 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SUN MAY 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
941 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS AND BECOME MORE NUMEROUS TOWARDS
DAYBREAK. LARGE HAIL AND TORRENTIAL RAINS ARE THE PRIMARY THREATS
FROM THIS ACTIVITY.

SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE IN
PARTS OF LINCOLN COUNTY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS CAPABLE OF PRIMARILY GOLFBALL-SIZED HAIL AND
VERY HEAVY RAINS THAT MAY CAUSE FLOODING ARE LIKELY OVER SOUTH-
CENTRAL AND SOUTHEAST KANSAS WITH STRONG THUNDERSTORMS LIKELY OVER
CENTRAL KANSAS ON MONDAY. SEVERE THUNDERSTORMS ARE BECOMING MORE
LIKELY TUESDAY AND TUESDAY NIGHT...WITH GOLFBALL-SIZED HAIL AND
DAMAGING 60 TO 70 MPH WINDS BOTH THREATS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY AND FRIDAY
WITH A FEW STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE MONDAY AFTERNOON...ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/ES

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
May 23, 4:25 AM CST
Where
Cowley County, 3.38 mi WNW of Silverdale
Measured
0.88 in hail
Reported by
Public
Coordinates
37.040, -96.960

Hail, Elk

When
May 23, 5:12 AM CST
Where
Elk County, 2.2 mi W of Elk Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.220

Hail size ranged from dimes to quarters.

Hail, Chautauqua

When
May 23, 5:34 AM CST
Where
Chautauqua County, Chautauqua
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.020, -96.180

Hail, Montgomery

When
May 23, 5:43 AM CST
Where
Montgomery County, 1.77 mi NW of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.250, -95.740

Thunderstorm Wind, Montgomery

When
May 23, 6:11 AM CST
Where
Montgomery County, Coffeyville Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Measured at the Coffeyville Airport.

Thunderstorm Wind, Labette

When
May 23, 6:25 AM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.340, -95.270

Nickel size hail occurred with the estimated 60 mph winds.

Hail, Labette

When
May 23, 6:25 AM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
0.88 in hail
Reported by
Public
Coordinates
37.340, -95.270

Winds estimated around 60 mph occurred with the hail.

Hail, Montgomery

When
May 23, 6:31 AM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.010, -95.930

Hail, Labette

When
May 23, 6:34 AM CST
Where
Labette County, 3.5 mi N of Edna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.100, -95.360

Thunderstorm Wind, Labette

When
May 23, 6:48 AM CST
Where
Labette County, 0.55 mi W of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -95.230

Winds were estimated around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305191, 305192, 305193, 305194, 305195, 305196, 305197, 305198, 305199, 305200.